Toxicity and Drug–Drug Interactions
A multicenter study of 296 patients with CML demonstrated that hematologic and nonhematologic toxicities were similar among patients with or without polypharmacy.10 Similarly, a study of 229 elderly patients with head and neck cancer found no association between polypharmacy and treatment-related toxicity, but also determined polypharmacy was associated with an increase in noncancer health events (OR, 1.81; 95% CI, 0.99-3.31).11 A study of 500 patients aged 65 or older undergoing chemotherapy found no association between the number of daily medications or PIM use and toxicity or hospitalization.12
However, a study of 172 patients with cancer receiving irinotecan-based chemotherapy found that concomitant medication use was significantly associated with irinotecan-associated severe neutropenia and diarrhea.13 Increasing the number of concomitant medications was associated with an increase in the incidence of severe irinotecan-related toxicities. Another study found that polypharmacy was associated with toxicity among 73 evaluable elderly patients with metastatic breast cancer.14 Drug-related problems occurred in 77.6% of patients within a cohort of elderly patients with cancer, and the use of 5 or more medications was significantly associated with an increased risk of drug-related problems (OR, 1.862; P = .039).15
Not surprisingly, the risk of drug-drug interactions (DDIs) increases with the number of medications administered.1 In a study of 445 elderly patients with cancer, severe drug interactions occurred in 35.1% of patients and severe drug interactions were significantly associated with polypharmacy (P < .05).16 A small study of 20 patients taking erlotinib for non-small cell lung cancer found that 55% of patients were also taking a proton pump inhibitor, which is contraindicated due to impaired absorption of erlotinib.17
There are few studies that evaluate the effect of polypharmacy on cancer-related mortality or other outcomes. Current studies show mixed results and definitive conclusions about the impact of polypharmacy on outcomes have not been established. Although polypharmacy is associated with PIM use, it is important that clinicians carefully evaluate every medication prescribed to their patient to determine if the benefits of coadministering certain medications outweigh the risks.
- Sharma M, Loh KP, Nightingale G, Mohile SG, Holmes HM. Polypharmacy and potentially inappropriate medication use in geriatric oncology. J Geriatr Oncol. 2016;7(5):346-353. doi: 10.1016/j.jgo.2016.07.010
- Balducci L, Goetz-Parten D, Steinman MA. Polypharmacy and the management of the older cancer patient. Ann Oncol. 2013;23(suppl 7):vii36-40. doi: 10.1093/annonc/mdt266
- Murphy CC, Fullington HM, Alvarez CA, et al. Polypharmacy and patterns of prescription medication use among cancer survivors. Cancer. 2018;124(13):2850-2857. doi: 10.1002/cncr.31389
- Muhlack DC, Hoppe LK, Weberpals J, Brenner H, Schöttker B. The association of potentially inappropriate medication at older age with cardiovascular events and overall mortality: a systematic review and meta-analysis of cohort studies. J Am Med Dir Assoc. 2017;18:211-20. doi: 10.1016/j.jamda.2016.11.025
- Schöttker B, Saum KU, Muhlack DC, Hoppe LK, Holleczek B, Brenner H. Polypharmacy and mortality: new insights from a large cohort of older adults by detection of effect modification by multi-morbidity and comprehensive correction of confounding by indication. Eur J Clin Pharmacol. 2017;73:1041-1048. doi: 10.1007/s00228-017-2266-7
- Nieder C, Mannsăker B, Pawinski A, Haukland E. Polypharmacy in older patients ≥70 years receiving palliative radiotherapy. Anticancer Res. 2017;37(2):795-799.
- Woopen H, Richter R, Ismaeel F, et al. The influence of polypharmacy on grade III/IV toxicity, prior discontinuation of chemotherapy and overall survival in ovarian cancer. Gynecol Oncol. 2016;140(3):554-558. doi: 10.1016/j.ygyno.2016.01.012
- Elliot K, Tooze JA, Geller R, et al. The prognostic importance of polypharmacy in older adults treated for acute myelogenous leukemia (AML). Leuk Res. 2014;38(10):1184-1190. doi: 10.1016/j.leukres.2014.06.018
- Karuturi MS, Holmes HM, Lei X, et al. Potentially inappropriate medication use in older patients with breast and colorectal cancer. Cancer. 2018;124(14):3000-3007. doi: 10.1002/cncr.31403
- Iurlo A, Nobili A, Latagliata R, et al. Imatinib and polypharmacy in very old patients with chronic myeloid leukemia: effects on response rate, toxicity and outcome. Oncotarget. 2016;7(48):80083-80090.
- Park JW, Roh JL, Lee SW, et al. Effect of polypharmacy and potentially inappropriate medications on treatment and posttreatment courses in elderly patients with head and neck cancer. J Cancer Res Clin Oncol. 2016;142(5):1031-1040. doi: 10.1007/s00432-015-2108-x
- Maggiore RJ, Dale W, Gross CP, et al. Polypharmacy and potentially inappropriate medication use among older adults with cancer undergoing chemotherapy: impact on chemotherapy-related toxicity and hospitalization during treatment. J Am Geriatr Soc. 2014;62(8):1505-1512. doi: 10.1111/jgs.12942
- Sasaki T, Fujita K, Sunakawa Y, et al. Concomitant polypharmacy is associated with irinotecan-related adverse drug reactions in patients with cancer. Int J Clin Oncol. 2013;18(4):735-742. doi: 10.1007/s10147-012-0425-5
- Hamaker ME, Seynaeve C, Wymenga AN, et al. Baseline comprehensive geriatric assessment is associated with toxicity and survival in elderly metastatic breast cancer patients receiving single-agent chemotherapy: results from the OMEGA study of the Dutch breast cancer trialists’ group. Breast. 2014;23(1):81-87. doi: 10.1016/j.breast.2013.11.004
- Goh I, Lai O, Chew L. Prevalence and risk of polypharmacy among elderly cancer patients receiving chemotherapy in ambulatory oncology setting. Curr Oncol Rep. 2018;20(5):38. doi: 10.1007/s11912-018-0686-x
- Alkan A, Yasar A, Karci E, et al. Severe drug interactions and potentially inappropriate medication usage in elderly cancer patients. Support Care Cancer. 2017;25(1):229-236.
- Todd A, Williamson S, Husband A, Baqir W, Mahoney M. Patients with Advanced Lung Cancer: Is there Scope to Discontinue Inappropriate Medication? Int J Clin Pharm. 2013;35(2):181-184. doi: 10.1007/s11096-012-9731-2